Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

October 11, 2021Antrim County, Kalkaska County, Missaukee County, Michigan

NWS Gaylord, MI issued this special weather statement at Oct 11, 2021, 10:58 PM EDT for Antrim County, Kalkaska County, Missaukee County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 10:58 PM EDT (02:58 UTC)
Expired
Oct 12, 2021, 12:00 AM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Hail
0.00 in
Wind
40

Counties Antrim County, MI, Kalkaska County, MI, Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS83 KAPX 120258
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
1058 PM EDT Mon Oct 11 2021
 
MIZ021-026-027-032-033-099-120400-
Grand Traverse MI-Kalkaska MI-Antrim MI-Missaukee MI-Charlevoix MI-
Wexford MI-
1058 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of northeastern Wexford,
southeastern Grand Traverse, Antrim, Kalkaska, Missaukee and south
central Charlevoix Counties through MIDNIGHT EDT...

At 1057 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spider Lake to 9 miles north of Farwell.
Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

These storms will move through Kalkaska...Williamsburg... 
Acme...Torch Lake and other communities in Missaukee...Kalkaska... 
and Antrim Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4457 8554 4501 8544 4502 8542 4533 8537
      4539 8524 4510 8487 4417 8487 4417 8517
TIME...MOT...LOC 0257Z 173DEG 49KT 4463 8551 4396 8490 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Oct 11, 10:28 PM EDT, 30 minutes earlier.

Area forecast discussion, Oct 11, 10:28 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1028 PM EDT Mon Oct 11 2021

.UPDATE...
Issued at 0858 PM EDT Mon Oct 11 2021

Large area of showers and thunderstorms still headed toward the
area overnight. Severe weather has so far been relegated to near
the surface low over IL/IN and a report or two from the SW corner
of MI. The low is forecast to rotate slowly north, reaching
northern Lake Michigan by daybreak. Instability is forecast to
increase overnight (00z KAPX showing 1500 J/kg surface-based CAPE)
although we lose the daytime energy. Shear is best near the low,
so expect severe chances to continue as the low gets closer,
mainly after midnight. While the severe chances appear to be low,
plenty of low level shear is forecast. So still expect small severe
weather chance overnight in the form of damaging winds in bowing
segments, especially near Lake Michigan.

&&

.NEAR TERM...(Through Tonight)
Issued at 327 PM EDT Mon Oct 11 2021

...Showers and Scattered Thunderstorms Tonight...

High impact weather: Possible severe thunderstorms this evening with
damaging wind gusts the biggest threat. Large hail, isolated
tornadoes and heavy rainfall are lesser threats.

A slow moving cold front and area of low pressure to our southwest
are expected to combine to bring an area of showers and scattered
thunderstorms across northern Michigan, mainly from early this
evening into early tonight. With strong winds aloft, damaging wind
gusts will be the primary severe weather threat. Directional wind
shear could help spawn an isolated tornado or two, though chances of
this occurring are fairly low. Large hail is also a possibility.
Lastly, a moist airmass in place across the region could lead to
heavy rainfall. The front is expected to pass across the region
overnight. Temperatures will remain on the mild side with lows in
the low and mid 60s. South southeast winds this evening will shift
into the south southwest late tonight behind the front.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 327 PM EDT Mon Oct 11 2021

High impact weather potential: Thunder possible Tuesday and again
Wednesday night.

Chances of scattered showers and weaker storms continue through
Tuesday as an area of low pressure moves overhead and continues
it's slow northeastward trek. There will be a quick break from
precipitation late Tuesday night through most of Wednesday as a
narrow ridge of high pressure and drier air builds overhead from a
large area of surface high pressure centered over the Carolinas.
This will not be long lasting as a very strong system for this time
of the year develops over the northern Great Plains with the
associated warm front keeping northern Michigan cloudy Wednesday and
producing the next chances of rain/storms late Wednesday through
early Thursday. Thursday should see diminishing cloud cover and
precipitation chances throughout the day as a narrow ridge of high
of subsidence and drier air move in behind the departing front.

Winds diminish in intensity Tuesday and veer more southwesterly as
the aforementioned surface low from the Mississippi River Valley
moves over northern Lake Michigan. Winds then get a little stronger
as the aforementioned warm front associated with the system over the
northern Great Plains approaches and moves overhead  of the forecast
area late Wednesday into Thursday morning...with gusts of only 20-
25mph expected.

With this southerly flow above normal temperatures for this time of
the year continues...with highs around 70 degrees each day.

.LONG TERM...(Thursday night through Monday)
Issued at 327 PM EDT Mon Oct 11 2021

High Impact Weather Potential...

High impact weather potential: Minimal.

Long range models continue to show a very progressive pattern, with
systems themselves or tail ends of the systems traversing through
the Great Lakes region through Sunday. This will continue to produce
chances of showers/storms through Sunday. Beyond this it appears
that high pressure and dry air may finally dominate northern
Michigan's weather throughout the remainder of the long term
period. Temperatures may be normal for this time of
the year by the weekend...with daytime highs only reaching into the
mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1027 PM EDT Mon Oct 11 2021

Showers and embedded thunderstorms will move across the area
tonight and into Tuesday. Ceilings will be decreasing overnight
leading to IFR conditions by midday Tuesday. Otherwise, gusty
southerly winds will continue through the forecast period.

&&

.MARINE...
Issued at 327 PM EDT Mon Oct 11 2021

Small craft criteria wind gusts and waves are expected to continue
over portions of Lake Huron through Tuesday morning. A slow moving
area of low pressure and surface cold front will move across the
region tonight bringing an area of showers and scattered
thunderstorms. Some storms could become strong to severe, with
damaging winds the main threat, although large hail and an isolated
waterspout can not be ruled out. Winds will be gusty out of the
south southeast, with strongest gusts between 20 and 25 mph. Lighter
south southwest winds are then expected by Tuesday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until noon EDT Tuesday for LHZ346-348-349.
LM...NONE.
LS...NONE.
&&

UPDATE...KF
NEAR TERM...AS
SHORT TERM...TL
LONG TERM...TL
AVIATION...KF
MARINE...AS
Hazardous weather outlook, Oct 11, 3:41 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
341 PM EDT Mon Oct 11 2021

MIZ016>018-020>036-041-042-086>088-095>099-121945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
341 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...through tonight.

Scattered thunderstorms are expected this evening. A few of these
storms may reach severe limits with damaging wind gusts the
primary severe weather threat. Lesser possible severe weather
threats include large hail, an isolated tornado and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and late Wednesday across
parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
341 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...through tonight.

Scattered thunderstorms are expected this evening. A few of these
storms may reach severe limits with damaging wind gusts the
primary severe weather threat. Lesser possible severe weather
threats include large hail, an isolated tornado and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and late Wednesday across
parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Oct 11, 10:33 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1033 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     1 SW FRANKFORT          44.63N 86.25W
10/11/2021  M42 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT FRANKFORT LIGHT.

&&

FEF
Local storm report, Oct 11, 10:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1052 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 WNW CADILLAC          44.27N 85.47W
10/11/2021  M51 MPH          WEXFORD            MI   MESONET

            RELAYED VIA SPOTTERNETWORK.ORG.

&&

FEF
Special weather statement, Oct 11, 10:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1058 PM EDT Mon Oct 11 2021

MIZ021-026-027-032-033-099-120400-
Grand Traverse MI-Kalkaska MI-Antrim MI-Missaukee MI-Charlevoix MI-
Wexford MI-
1058 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of northeastern Wexford,
southeastern Grand Traverse, Antrim, Kalkaska, Missaukee and south
central Charlevoix Counties through MIDNIGHT EDT...

At 1057 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spider Lake to 9 miles north of Farwell.
Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will move through Kalkaska...Williamsburg...
Acme...Torch Lake and other communities in Missaukee...Kalkaska...
and Antrim Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 8554 4501 8544 4502 8542 4533 8537
      4539 8524 4510 8487 4417 8487 4417 8517
TIME...MOT...LOC 0257Z 173DEG 49KT 4463 8551 4396 8490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:50 PM EDTSpecial Marine WarningAPX115 min
Oct 11, 9:37 PM EDTSpecial Marine WarningAPX113 min
Oct 11, 10:40 PM EDTSpecial Marine WarningAPX2 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.